Life Fitness

Tuesday 30 September 2014

The dark side of the pill

Lisa Jewell

Published 09/04/2013 | 05:00

  • Share
Most women start on contraceptive pills in their 20s.

While many women are perfectly happy with it, the contraceptive isn't perfect

  • Share
  • Go To

IT'S BEEN around for more than 50 years, and is often credited as the medical innovation that has most changed women's lives and, in turn, society at large.

The contraceptive pill allows women to make decisions about their fertility and guard against an unwanted pregnancy.

But as much as the Pill has been a force of good for women's health, it can have side effects that impact women's lives.

Mood swings, diminished libido, and blood clots don't affect the majority of women on hormonal contraceptives, but despite more than 50 years of the Pill's development, there are still downsides to an otherwise highly effective medication.

One-side effect of the Pill is depression, and the sad reality is that some women experiencing mood change don't even realise what's causing it. There's also a striking lack of long-term research on the connections between the Pill and mental health problems such as depression and anxiety.

Laura Eldridge is a women's health activist and author of 'In Our Control: The Complete Guide to Contraceptive Choices for Women' (Seven Stories Press).

She says: "Women are encouraged to consider hormonal contraception to the exclusion of other options, even when those options may be better for them. I think the contraception conversation has narrowed, and also become less dynamic.

"When I was 18, the Pill was the right choice for me. At 27, it was the wrong choice, but my doctor and other health professionals were still discouraging me from moving away from hormones."

Laura says she experienced mood changes when she was last on the Pill in her late 20s.

At the outset, she acknowledges that most women will have no side-effects on the Pill, and that very few women experience life-threatening side-effects.

But she doesn't accept that because side-effects affect only a minority of women, it therefore isn't a significant issue.

"I believe that many women experience no side-effects at all, and I think for those women, the Pill may absolutely be the right birth control choice. If you aren't having side-effects, why wouldn't you use a method that is easy and efficacious?

"But I think there is a significant population that have effects on a spectrum between minor and life-disrupting. And if you are having life-disrupting side-effects – or you believe you are – why not try something else, and see if it works better for you?

"Understand the risks: for example, if you opt to use a barrier contraceptive method, it will be more likely that you will have an unplanned pregnancy. You need to decide if the increased risk of pregnancy is worth it to you to find out if your side-effect is caused by hormonal contraception. As an informed adult, I believe you can make that decision.

"For example, when I switched to using a barrier (a diaphragm in my case), I gave up the 91-94pc actual efficacy of the Pill for the 86-88pc actual efficacy of the barrier (I'm using Guttmacher stats here)."

When the Pill was first introduced in 1960, it had roughly 10 times the dose of hormones that present-day contraceptive pills have. After the first pill Enovid was made available to the public, it revolutionised the lives of women, but with it came serious side-effects for some women.

A young American journalist, Barbara Seaman, began to receive letters from readers of the magazine she wrote for. They documented side-effects including weight gain, mood swings, blood clots, and sexual problems.

Following Seaman's groundbreaking book, 'The Doctors' Case Against the Pill,' and a hearing on the Pill organised by an American senator, changes were made to the hormone doses. Side-effect warnings were also made mandatory for the Pill's packaging.

Thankfully, side-effects are much less severe now than compared to the early days.

But there is certainly anecdotal evidence, as seen on many website forums both here and internationally, where women share stories of experiencing depression and anxiety that they believe is being caused by the contraceptive pill they're taking.

However, in the past few decades, there has been little research specifically into links between hormonal contraceptives and depression.

Research by the 'Journal of Affective Disorders' in 2012 found that progestin-only contraceptives are more likely to have a negative effect on women's mood than combined contraceptives (which are the most widely prescribed form of the Pill).

However, a study like this only compares one type of contraceptive pill to another, as opposed to comparing to women not currently on hormonal contraceptives.

One study that did this was carried out by The Alfred Psychiatry Research Centre in Melbourne. It found that women taking the Pill are almost twice as likely to have depression as those not taking it.

But the finding came with a health warning – the researchers said that a larger study was needed to examine the impact of their study's findings.

It also noted in the abstract of the study that: "There are surprisingly few large studies investigating depression related to oral contraceptive use. More research is needed to better inform women and doctors about depression related to oral contraceptive use, and clinical guidelines are needed regarding the different types of oral contraceptives and their potential depressogenic properties."

Dr Shirley McQuade, medical director of the Dublin Well Woman Centre, says that she sometimes gets patients who start the contraceptive pill and find that their mood is altered.

"It can go the other way too – some women with premenstrual tension actually feel their symptoms and mood improve when they go on the contraceptive pill and so we can use the Pill as a treatment for PMT.

"I do find that women are more likely to report that they feel their mood is flattened, rather than they feel depressed. They may not feel happy or sad – just flat all the time. When they stop taking the Pill, or switch to another brand, it's only then that they realise they'd been feeling that way."

Why is it that hormonal contraceptives can affect women's moods?

"It's thought to be down to the progesterone in the Pill," says Dr McQuade.

"Some pills are progesterone only, and some are combined oestrogen and progesterone, so you can't avoid progesterone in the contraceptive pill. Progesterone is the group name for several types of hormones, and it's not the level of progesterone that causes the issue – it's the type."

This means that a woman could be particularly sensitive to a type of contraceptive pill, and develop symptoms like mood swings or decreased libido, but after switching to a different type, her symptoms could go away.

"The thing is, there are several options open to women – there are 14 different contraceptive pills available," says Dr McQuade. "Then there are other choices like having an implant fitted. This does have progesterone, but there are other options like a non-hormonal contraceptive of choice, such as a copper coil."

Dr McQuade says more research into hormonal contraceptives and mood changes would be welcome, but says it would be very difficult to do a study.

"You would need very large numbers of people, and also a lot of women experience a change in lifestyle around the time they start the Pill. They may have a new situation in their life – a new relationship, changing jobs, moving country, and so on. It could be difficult to pinpoint if the mood changes are down to the Pill or down to what's going on in their life."

Laura Eldridge says she "absolutely" thinks that there should be more studies into this area.

'This is part of a larger problem – the truth is that most of the side-effects of the Pill don't have well designed, long-term, large studies. There just isn't money for research on contraceptives of this scale and asking these sorts of questions.

"Part of the problem, of course, is that there isn't one 'Pill' although of course we speak about it that way. There are many pills, and each has a different dose and potentially a different progestin.

"And much research is funded by pharmaceutical companies. Why would they want to put their money into documenting problems with their products when, as it stands, most doctors deny that such problems, are, well, problems."

Dr McQuade says that any woman who feels she has a low mood because of the Pill should talk to her doctor about changing to another brand or another form of contraception.

"Most women start on contraceptive pills in their 20s. They're likely to be using contraception for several years, so it's well worth them finding the right one for them."

Laura Eldridge says: "See, no method is going to be right for everyone – that is part of what bugs me about the way we talk about the Pill. It is always implied that it is the best choice for almost everyone. There isn't a silver bullet here; we are all too unique for that.

"If you are taking the Pill, and feel good on it, you have little reason to change.

"If you are using it and are unhappy, you have options."

Health & Living

Read More

Editors Choice



Also in Life